Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Diagnosed with bells palsey. Have swelling in lips, headache and sensitive ear. On medication. What to do?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I was diagnosed with Bells Palsey, earlier this week, but I'm not sure if that is correct. I now have swelling especially in my lips, I have an intermittent headache, and my ear is sensitive to loud noises, this is all primarily on my right side my eye keeps running and burning, under my tounge did feel swollen and sore but not as much now, I have been taking an anti viral, and a steroid as directed
Posted Wed, 14 Nov 2012 in Brain and Spine
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

Bell's palsy is either weakness or paralysis of the muscles on one side of the face due to malfunction of the facial nerve. The facial nerve controls many motor and sensory functions of the face and when it gets affected, it can present with the following symptoms:

- Weakness or paralysis on one side of your face that causes it to droop.
- Difficulty with facial expressions
- Drooling of saliva from one side of the mouth
- Eye problems, such as irritation, excessive tearing or a dry eye
- Loss of ability to taste
- Numbness in the affected side of your face
- Pain in or behind your ear
- Increased sensitivity to sound
- Headache

Symptoms usually come suddenly - like somebody can wake up in the morning and find that one side of the face does not move properly. We are not completely certain what the cause of Bell's palsy is. However, experts believe it is most likely caused by a virus, usually the herpes virus, which inflames the nerve. Bell's palsy is not the result of a stroke or a brain infarct.

So, in your case, the symptoms which you are currently experiencing, such as discomfort on the right side of the face, burning and tearing of the right eye, strange sensations in your tongue, increased sensitivity to sound and headache seem to be residual symptoms of Bell's palsy.

The treatment which you are receiving is the appropriate treatment - steroids and anti-virals. Most symptoms should subside in a few weeks time and usually there is no residual neurological deficits.

Here are some additional things you can do which can help:
Facial exercises. As the nerve in your face begins to work again, doing simple exercises-such as tightening and relaxing your facial muscles-may make those muscles stronger and help you recover more quickly. Massaging your forehead, cheeks, and lips with oil or cream may also help.

Eye care. If you can't blink or close your eye fully, your eye may become dry. A dry eye can lead to sores and serious vision problems. To help protect the eye and keep it moist:
Use your finger to close and open your eyelid often throughout the day.
Use eyedrops ("artificial tears") or ointment. Those that contain methylcellulose are a good choice and don't require a prescription. You may want to use drops during the day and ointment at night while you sleep. Ask your doctor how often to use the drops.
Wear an eye patch while you sleep, and wear glasses or goggles the rest of the time.

Mouth care. If you have no feeling and little saliva on one side of your tongue, food may get stuck there, leading to gum disease or tooth decay. Brush and floss your teeth often and well to help prevent these problems. To prevent swallowing problems, eat slowly and chew your food well. Eating soft, smooth foods, such as yogurt, may also help.

Wish you all the best.

- Dr. Jonas Sundarakumar

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor